Texas, 2009Flash Flood in Texas, April 17, 2009
April 17, 2009 · NWS SJT · 1 event in 1 county or zone
Thunderstorms produced very heavy rain and flash flooding across Sutton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rain and flash flooding across Sutton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 2:32 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 17, 2:32 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT FRI APR 17 2009
.SHORT TERM...
LATEST WV LOOP IS SHOWING THE UPPER LOW SPINNING OVER CENTRAL NEW
MEXICO. ASSOCIATED PACIFIC FRONT IS MOVING SLOWLY THROUGH THE
PERMIAN BASIN EARLY THIS MORNING WITH CONVECTIVE ACTIVITY
CONTINUING EAST OF THE BOUNDARY. UPPER LOW WILL BE SLOW TO MOVE
OUT OF THE AREA AND SHOULD ONLY BE OVER THE TX/OK PANHANDLE AREA
MIDDAY TOMORROW. RAIN WILL STAY IN THE FORECAST THROUGH TONIGHT
AND WILL COME TO AN END FROM WEST TO EAST SATURDAY MORNING AS THE
PACIFIC FRONT FINALLY MOVES EAST THROUGH THE AREA. A POLAR FRONT
WILL MOVE THROUGH THE AREA OVER NIGHT SATURDAY.
.LONG TERM...
UPPER LOW WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND MERGE
INTO THE FLOW ALOFT OVER THE GREAT LAKE AREA BY THE FIRST OF THE
WEEK. UPPER HIGH PRESSURE WILL BUILD INTO THE WESTERN STATES IN
THE WAKE OF THE DEPARTING UPPER LEVEL SYSTEM. AN UPPER LOW WILL
BUILD INTO THE NORTHWEST BY MIDWEEK..BUT IS FORECASTED TO CLOSE
OFF AND THEN MOVE EAST ACROSS THE NORTHERN TIER OF STATES THROUGH
THE REMAINDER OF THE EXTENDED. WE WILL HAVE A DRY FORECAST
THROUGH THE EXTENDED WITH AFTERNOON TEMPERATURES IN THE 80S ON
SATURDAY... COOLING POST FRONTAL SUNDAY INTO THE 70S...AND THEN
RETURNING TO THE 80S THROUGH THE END OF THE WEEK. MORNING LOWS
WILL BE IN THE 40S AND 50S THROUGH TUESDAY...AND THEN THE 50S AND
60S THROUGH THE END OF THE WEEK.
.FIRE WEATHER...
WIDESPREAD THUNDERSTORMS THAT MOVED ACROSS WEST CENTRAL TEXAS
OVERNIGHT PRODUCED MODERATE TO HEAVY RAINFALL ACROSS MOST OF THE AREA...
REDUCING THE FIRE DANGER ACROSS WEST CENTRAL TEXAS.
FIRE DANGER MAY AGAIN BECOME ELEVATED ACROSS WEST CENTRAL TEXAS
EARLY NEXT WEEK AS AFTERNOON MINIMUM RELATIVE HUMIDITY AGAIN DROPS
INTO THE TEENS AND THE POTENTIAL FOR ADDITIONAL RAIN REMAINS NEAR
ZERO.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 73 48 78 47 72 / 70 20 10 0 10
SAN ANGELO 79 45 82 47 76 / 50 20 10 0 0
JUNCTION 78 52 81 47 76 / 70 30 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/15
Hazardous weather outlook, Apr 17, 2:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 AM CDT FRI APR 17 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 AM CDT FRI APR 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER
ALL OF WEST CENTRAL TEXAS WITH A SLIGHT CHANCE OF SEVERE STORMS
OVER MAINLY THE EASTERN HALF OF THE AREA. SOME THUNDERSTORMS MAY
PRODUCE VERY HEAVY RAINFALL. ALONG AND EAST OF A LINE FROM HAMLIN
TO SAN ANGELO TO SONORA...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING AS
AN UPPER LEVEL STORM SYSTEM PULLS EAST OUT OF THE AREA. THE MAIN
THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 17, 1:26 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 AM CDT FRI APR 17 2009
TXZ078-169-170830-
SUTTON TX-KIMBLE TX-
226 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT FOR SUTTON
AND KIMBLE COUNTIES...
AT 224 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF SONORA TO 3 MILES SOUTH OF SONORA...MOVING
EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 245 AM
CDT
I-10 NEAR THE SUTTON-KIMBLE COUNTY LINE BY 315 AM CDT
ROOSEVELT BY 325 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Special weather statement, Apr 17, 1:59 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 AM CDT FRI APR 17 2009
TXZ168-170900-
MENARD TX-
259 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CDT FOR MENARD
COUNTY...
AT 257 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF MENARD TO 24 MILES SOUTHWEST OF MENARD...MOVING
EAST AT 25 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
MENARD BY 330 AM CDT
THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 335 AM CDT
THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 340 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Special weather statement, Apr 17, 2:25 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 AM CDT FRI APR 17 2009
TXZ073-139-154-170930-
COLEMAN TX-CONCHO TX-MCCULLOCH TX-
325 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT FOR
COLEMAN...CONCHO AND MCCULLOCH COUNTIES...
AT 321 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES SOUTHEAST OF PAINT ROCK TO 5 MILES NORTH OF EDEN TO 9 MILES
SOUTH OF EDEN...MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
THE INTERSECTION OF US-87 AND RANCH ROAD 2134 BY 330 AM CDT
MILLERSVIEW BY 335 AM CDT
THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 BY 340 AM
CDT
IVIE RESERVOIR NEAR CONCHO PARK MARINA BY 345 AM CDT
SALT GAP AND MELVIN BY 350 AM CDT
STACY AND DOOLE BY 355 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Special weather statement, Apr 17, 2:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 AM CDT FRI APR 17 2009
TXZ073-154-168-170-171000-
CONCHO TX-MCCULLOCH TX-MENARD TX-MASON TX-
358 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR CONCHO...
MCCULLOCH...MENARD AND MASON COUNTIES...
AT 357 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES NORTHEAST OF MENARD TO 12 MILES NORTHEAST OF MENARD TO 9
MILES SOUTHEAST OF MENARD...MOVING NORTHEAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
HEXT BY 410 AM CDT
THE INTERSECTION OF US-190 AND RANCH ROAD 1311 BY 415 AM CDT
BRADY LAKE BY 425 AM CDT
BRADY BY 430 AM CDT
THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 435 AM CDT
US-377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE AND KATEMCY BY
440 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Special weather statement, Apr 17, 3:00 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 AM CDT FRI APR 17 2009
TXZ154-155-170-171100-
MCCULLOCH TX-SAN SABA TX-MASON TX-
400 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...
AT 457 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES WEST OF RICHLAND SPRINGS TO 15 MILES EAST OF BRADY TO 10
MILES NORTHEAST OF MASON...MOVING EAST AT 20 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 505 AM CDT
HALL BY 515 AM CDT
PONTOTOC BY 520 AM CDT
RICHLAND SPRINGS BY 530 AM CDT
ALGERITA BY 545 AM CDT
HARKEYVILLE BY 555 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Special weather statement, Apr 17, 4:11 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT FRI APR 17 2009
TXZ139-140-171115-
COLEMAN TX-BROWN TX-
511 AM CDT FRI APR 17 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT FOR COLEMAN
AND BROWN COUNTIES...
AT 511 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF TRICKHAM...OR
ABOUT 14 MILES SOUTH OF SANTA ANNA...MOVING NORTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
TRICKHAM BY 520 AM CDT
BROOKESMITH BY 525 AM CDT
BANGS BY 535 AM CDT
BROWNWOOD BY 550 AM CDT
EARLY BY 555 AM CDT
OWENS BY 605 AM CDT
PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.
LACY
Flash Flood, Sutton
- When
- April 17, 5:00 AM CST
- Where
- Sutton County, 0.59 mi W of Sonora to 1.59 mi SW of Sonora
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.570, -100.640
Law Enforcement and the city road crews reported 3 feet of water running over the roads in Sonora. County Road 202 just northeast of Sonora had a foot of water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 17, 20091 injured · $500,000 · 1 event
- Flash Flood and Hail in Texas, April 17, 2009$86,000 · 1 in hail · 7 events
- Hail and Lightning Strikes in Texas, April 17, 20091 injured · $44,000 · 0.88 in hail · 13 events
- Wildfire in Georgia, April 17 to 21, 2009$15,000 · 3 events
- Hail in Kansas, April 17, 20091 in hail · 9 events
- High Wind in Oklahoma, April 17, 2009$12,000 · 56 kt wind · 5 events
- Hail in Texas, April 17, 20091.75 in hail · 7 events
- Hail in Texas, April 17, 20091 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, April 17 to 18, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 20092 events
- Flash Flood and Hail in Texas, April 17, 2009$3,000 · 1 in hail · 2 events
- Hail in Texas, April 17, 20091 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167504.